Home Clinical Psychology & Psychotherapy Dangers of Using Fentanyl Without Medical Supervision

Dangers of Using Fentanyl Without Medical Supervision

Reading Time: 4 minutes

Doctors often prescribe fentanyl for intense pain, such as after surgery or for cancer pain. But taking fentanyl without a doctor’s advice is very risky. Without medical oversight, fentanyl use can lead to severe issues quickly, and one major risk is overdose. Even a tiny dose of fentanyl can be very harmful, so it is important to understand the dangers of using fentanyl without medical supervision. Becoming aware of them is the first step towards getting help to quit drug abuse and keeping yourself and others safe.

Is fentanyl dangerous?

Misusing painkillers is a dangerous thing to do. It leads to addiction, and once you become dependent, it affects your whole life, your body, and your mind. 

Fentanyl is a potent synthetic piperidine opioid primarily used as an analgesic. The scary thing about fentanyl is that it is 100 times stronger than morphine. Therefore, even the smallest amounts can have massive effects.

It is easy to overdose on fentanyl, and that is one of the biggest dangers of using fentanyl without medical supervision. Taking even a small amount, as small as a few grains of salt, means putting yourself at risk, as it might just shut down your vital bodily functions.

What are the dangers of using fentanyl without medical supervision?

There are many risks involved with using fentanyl without a doctor’s supervision. You might:

  • Experience respiratory failure. Fentanyl can slow down your breathing dramatically or stop it entirely if you take too much.
  • Get addicted. You can get dependent on it quickly, even after using it only a few times. If this happens, you will want to take it just to feel normal.
  • Develop mental health issues. Fentanyl misuse can also lead to depression, anxiety, and other mental health issues. This will just make your condition even worse.

Signs of fentanyl use and overdose

Recognising the signs of fentanyl use and an overdose quickly can save your life. Make sure to seek addiction treatment services if you recognise the following:

  • Drowsiness. If you are using fentanyl, you might appear unusually sleepy, have trouble staying awake, and often just nod off.
  • Euphoria. Shortly after taking the drug, you might feel extremely happy, and it can seem exaggerated.
  • Nausea and vomiting. Fentanyl can upset your stomach, which leads to discomfort and vomiting.
  • Confusion. You may seem disoriented or have trouble focusing. You might catch yourself responding slowly or even inappropriately to questions.

Fentanyl overdose

According to the data provided by the National Vital Statistics System, synthetic opioids like fentanyl cause over 150 overdose deaths every day.

Overdose is the most serious danger of using fentanyl without medical supervision, and it is important to know how to recognise it. Here are some signs of a fentanyl overdose:

  • Extreme sleepiness. One of the most noticeable signs is severe drowsiness, which means one cannot stay awake or respond normally.
  • Shallow, slow breathing. The breaths may become very faint, slow, or even stop intermittently.
  • Blue-tinged lips or fingertips. Look for a blue or purple colour on the lips and fingertips. These show that you are deprived of oxygen.
  • Stiffening muscles or seizures. In some cases, your body may seize or show abnormal muscle tightening or jerking.

What to do in case of fentanyl overdose

If you think someone is overdosing on fentanyl, here’s what you need to do quickly:

  1. Call for help. Immediately dial 911. Tell them it’s an overdose so they know it’s urgent.
  2. Check to see if they’re fine. Try to wake them up by calling their name or gently shaking them. If they don’t respond, they need immediate help.
  3. Use naloxone. If you have naloxone (also known as Narcan) and know how to use it, give it right away. This drug can reverse an overdose fast.
  4. Help them breathe. If they’re not breathing well or at all, and you know how to do it, give rescue breaths. This helps keep enough oxygen flowing to their brain.
  5. Lay them on their side. Put them in the recovery position to keep their airway open and prevent choking.
  6. Stay with them. If you can, keep them awake and watch their breathing. Don’t leave them alone until help arrives.
  7. Get more help. Even after the immediate dangers of using fentanyl without medical supervision are over, they should see a doctor. Overdosing is a big sign they need more support.

Seek professional help

If you are concerned about the dangers of using fentanyl without medical supervision, especially if you’re noticing signs of dependency, you must talk to a healthcare provider. They can point you to different treatment options and find the most effective solution for fentanyl addiction. For example, medication-assisted therapy (MAT) uses medications to help reduce cravings and manage withdrawal symptoms you might experience when you stop using fentanyl.

You will also get counseling to guide you and get you to understand the causes of your addiction. When you figure this out, you will develop healthier coping strategies. Also, you can join support groups to connect you with other people who go through the same experience. They will provide you with mental health support, which is essential while trying to recover.

Avoid fentanyl misuse and stay safe

Fentanyl is a very strong drug, and using it without a doctor’s supervision poses many risks. It can cause addiction very fast; sometimes, just a few uses are enough to create dependence. This is why it’s critical to follow your doctor’s instructions precisely when using fentanyl. Even slight misuse can be highly dangerous and may lead to death. Handle this medication with great care, be aware of the dangers, and stay informed. Taking these steps can help you stay safe and protect your health.




Samantha Green, a psychology graduate from the University of Hertfordshire, has a keen interest in the fields of mental health, wellness, and lifestyle.

© Copyright 2014–2034 Psychreg Ltd